Alert archive / Kentucky / Excessive Heat Warnings in 2011
Excessive Heat Warning 2, NWS Jackson, KY
NWS Jackson, KY issued this excessive heat warning at Jul 21, 2011, 4:06 AM EDT for 33 counties in Kentucky. It was in force for 4 days. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 21, 2011, 4:06 AM EDT (08:06 UTC)
- Expired
- Jul 24, 2011, 8:04 PM EDT
- In force
- 4 days
- Issued by
- NWS Jackson, KY
All 33 counties
Bath County, KY, Bell County, KY, Breathitt County, KY, Clay County, KY, Elliott County, KY, Estill County, KY, Fleming County, KY, Floyd County, KY, Harlan County, KY, Jackson County, KY, Johnson County, KY, Knott County, KY, Knox County, KY, Laurel County, KY, Lee County, KY, Leslie County, KY, Letcher County, KY, Magoffin County, KY, Martin County, KY, McCreary County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Owsley County, KY, Perry County, KY, Pike County, KY, Powell County, KY, Pulaski County, KY, Rockcastle County, KY, Rowan County, KY, Wayne County, KY, Whitley County, KY, Wolfe County, KY
The radar
The Jackson,KY radar (KJKL), 26 km from the middle of the area, began a volume at 08:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 8.1 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3346 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 1287 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.3
What forecasters said that day
The local office's own words before this excessive heat warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this excessive heat warning went out at Jul 21, 3:48 AM EDT, 18 minutes earlier.
Area forecast discussion, Jul 21, 3:48 AM EDT, 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 348 AM EDT THU JUL 21 2011 .SHORT TERM.../TODAY THROUGH SATURDAY/...UPDATED STORM-SCALE DRIVEN CONVECTION IS CURRENTLY WINDING DOWN ACROSS PORTIONS OF EASTERN KENTUCKY...ALTHOUGH A FEW CELLS ARE CONTINUING TO POP UP WITH THE OUTFLOW AS IT MAKES ITS WAY SOUTHWEST...CURRENTLY EXTENDED FROM A LINE FROM CAMPTON...TO HAZARD...TO DORTON. WILL LIKELY INCLUDE A PRE-FIRST PERIOD TO CONTEND WITH THIS REMAINING ACTIVITY. THERE IS GOOD MODEL AGREEMENT THAT A STRONG UPPER LEVEL RIDGE WILL DOMINATE ACROSS THE AREA THROUGH FRIDAY...KEEPING CONVECTION MORE ISOLATED IN COVERAGE. BY SATURDAY...PASSING SHORT WAVE ENERGY TO THE NORTH WILL ALLOW FOR MORE ORGANIZED DEVELOPMENT. THE MAJORITY OF MODELS HAVE SHOWN AN INCREASE IN ACTIVITY BY SATURDAY AFTERNOON...SO HAVE BUMPED POPS UP TO 40 PERCENT. HEAT AND HUMIDITY WILL BE PLENTIFUL THROUGH FRIDAY...WITH INDICES APPROACHING AROUND 105 DEGREES TODAY AND TOMORROW. SINCE GUIDANCE HAS BEEN A BIT UNDERDONE ON THE DEW POINTS OVER THE PAST FEW DAYS...AND WITH THE ADDED MOISTURE FROM OVERNIGHT CONVECTION...WILL GO WITH AN EXCESSIVE HEAT WARNING THROUGH FRIDAY EVENING. BY SATURDAY...ADDITIONAL CLOUDS AND CONVECTION WILL LIKELY LIMIT THE HEATING SOMEWHAT...SO MAX HEAT INDICES LOOK TO BE NEAR THE 100 DEGREE MARK. FOR TEMPERATURES...STAYED CLOSER TO THE WRF NUMBERS...WHICH WINDS UP BEING PRETTY CLOSE TO THE INHERITED FORECAST...GENERALLY HIGHS IN THE LOW TO MID 90S TODAY AND FRIDAY...AND NEAR 90 FOR SATURDAY. LOWS WILL ONLY COOL DOWN TO THE LOW TO MID 70S. .LONG TERM.../SATURDAY NIGHT THROUGH WEDNESDAY/...UPDATED THE LATEST SUITE OF MODEL GUIDANCE CONTINUES TO SHOW A RETROGRESSION OF THE SUB TROPICAL RIDGE WESTWARD THROUGH THE START OF THE NEW WORK WEEK. AS THIS HAPPENS...DIURNAL CONVECTION WILL CONTINUE TO BE A CONCERN ALONG WITH A POTENTIAL FOR RIDGE RIDING NOCTURNAL MCS ACTIVITY. ACCORDINGLY...HAVE MADE MINOR ADJUSTMENTS TO THE INHERITED GRIDS TO BEEF UP THE DIURNAL CONVECTIVE TRENDS...PARTICULARLY SUNDAY AND MONDAY. THIS CONVECTION AND ITS SUBSEQUENT CLOUDCOVER WILL COMBINE WITH THE LOWER MID LEVEL HEIGHTS TO YIELD SOMEWHAT COOLER SFC TEMPS IN THE EXTENDED...PARTICULARLY EARLY...WHEN COMPARED TO THE REST OF THE FORECAST. ONLY MINOR ADJUSTMENTS WHERE MADE TO THE REASONABLE LOOKING INHERITED TEMPERATURE AND DEW POINT GRIDS THROUGHOUT THE EXTENDED. THE PREVIOUS LONG TERM DISCUSSION FOLLOWS... MODELS CONTINUE TO AGREE WELL WITH THE LONG WAVE PATTERN FOR THE FIRST HALF OF THE EXTENDED FORECAST...BUT DIVERGE A BIT DURING THE LATTER HALF. IN SUMMARY...STRONG RIDGE WILL DOMINATE OUR WEATHER TO VARYING DEGREES...NEVER QUITE GIVING UP TOTAL CONTROL TO SHORT WAVE TROUGHS TRAVERSING THE US/CANADIAN BORDER. EARLY ON FLATTENED RIDGE WILL ANCHOR ITSELF OVER THE REGION UNTIL A SHORT WAVE DISTURBANCE TRIES TO DIG INTO THE EASTERN CONUS BY DY6/7...CAUSING THE RIDGE TO RETROGRADE SLIGHTLY WESTWARD. AT THE SFC...A COLD FRONT SLIDES SOUTHWARD INTO THE OHIO VALLEY. CONFIDENCE IS LOW AS TO HOW FAR SOUTH THIS FEATURE WILL PUSH...FAR ENOUGH TO MOVE THROUGH OR INTO OUR CWA. THE MOST RECENT 12Z ECMWF HAS TRENDED QUITE A BIT WEAKER WITH THE FRONT AND ASSOCIATED FORCING. WITH LACK OF CONFIDENCE DECIDED TO LEAN TOWARDS A CONSENSUS FORECAST THROUGH THE LATTER HALF OF THE EXTENDED. THE FIRST 48 HOURS OR SO OF THE PREVIOUS FORECAST MATCHED UP WELL WITH LATEST THOUGHTS...SO FEW CHANGES WERE MAY HERE. HEAT AND HUMIDITY WILL CONTINUE TO BE OPPRESSIVE THROUGH SATURDAY... WITH HEAT INDICES PEAKING NEAR 100 DEGREES. CLOUD COVER AND PRECIPITATION CHANCES WILL BE ON THE INCREASE THEREAFTER...HELPING TO KEEP HIGH TEMPERATURES AND THE HEAT INDICES A BIT COOLER FOR THE REMAINDER OF THE FORECAST. HAVE MAINTAINED THE BEST POPS CENTERED AROUND MONDAY AS THE COLD FRONT MAKES EITHER ITS CLOSEST APPROACH OR ACTUALLY MANAGES TO SLIDE INTO OUR AREA BY THEN. SLIGHTLY COOLER CONDITIONS CAN EXPECTED TUESDAY AND WEDNESDAY. BUT EXPECT THE HEAT TO RETURN SOON THEREAFTER AS RIDGING BUILDS BACK INTO THE AREA. && .AVIATION.../06Z TO 06Z/ THUNDERSTORMS LOCATED ALONG A LINE FROM SANDY HOOK TO WEST LIBERTY WILL BE MOVING SOUTHEAST ACROSS THE AREA OVER THE NEXT FEW HOURS. EXPECT THIS ACTIVITY TO STAY FAR ENOUGH AWAY OF JKL TO ONLY CARRY A VCTS THROUGH 08Z. MVFR/IFR FOG WILL BE SEEN IN THE VALLEYS...INCLUDING SME AND LOZ. LOZ WILL SEE THE BEST CHANCE OF A SMALL WINDOW OF IFR JUST BEFORE DAWN. ISOLATED CONVECTION WILL LIKELY RE-FIRE BY THE AFTERNOON HOURS...ALTHOUGH WILL CONTINUE TO ONLY MENTION VCTS IN THE TAFS FOR NOW. && .JKL WATCHES/WARNINGS/ADVISORIES... EXCESSIVE HEAT WARNING UNTIL 8 PM EDT FRIDAY FOR KYZ044-050>052- 058>060-068-069-079-080-083>088-104-106>120. && SHORT TERM...GEOGERIAN LONG TERM...GREIF/RAY AVIATION...GEOGERIAN
Hazardous weather outlook, Jul 20, 4:32 PM EDT, 11 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 432 PM EDT WED JUL 20 2011 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-212345- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 432 PM EDT WED JUL 20 2011 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. THUNDERSTORMS WILL ALSO BE POSSIBLE THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A COMBINATION OF HEAT AND HUMIDITY WILL BRING HEAT INDICES OF 100 TO 105 FOR MOST LOCATIONS ON THURSDAY. THE HEAT INDEX COULD ALSO TOP 100 ON FRIDAY AND SATURDAY. THUNDERSTORMS WILL BE POSSIBLE DURING THE DAY THURSDAY...AND ALSO FROM FRIDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MB
In the hours before
Special weather statement, Jul 21, 12:23 AM EDT, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 1223 AM EDT THU JUL 21 2011 KYZ052-210515- ROWAN- 1223 AM EDT THU JUL 21 2011 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTY THROUGH 115 AM EDT THURSDAY MORNING... ROWAN. AT 1224 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR TRIPLETT...OR 9 MILES NORTH OF MOREHEAD...MOVING SOUTH AT 10 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...CRANSTON AROUND 1235 AM EDT...HAYS CROSSING AROUND 1240 AM EDT...MUNSON AROUND 1245 AM EDT...GATES AROUND 1250 AM EDT...AND RODBURN AROUND 100 AM EDT. RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. GREIF
Special weather statement, Jul 21, 1:17 AM EDT, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 117 AM EDT THU JUL 21 2011 KYZ104-106-210600- ELLIOTT-MORGAN- 117 AM EDT THU JUL 21 2011 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 200 AM EDT THURSDAY MORNING... ELLIOTT AND MORGAN. AT 117 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR POMP...OR NEAR WEST LIBERTY...MOVING SOUTH AT 15 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...LICKING RIVER AROUND 125 AM EDT...LIBERTY ROAD AROUND 130 AM EDT...INDEX AROUND 135 AM EDT...GREEAR AROUND 140 AM EDT AND WELL STATION AROUND 145 AM EDT. RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. GREIF
Special weather statement, Jul 21, 1:48 AM EDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 148 AM EDT THU JUL 21 2011 KYZ104-106-107-109-210630- ELLIOTT-JOHNSON-MORGAN-MAGOFFIN- 148 AM EDT THU JUL 21 2011 ...AN AREA OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES THROUGH 230 AM EDT THURSDAY MORNING... SOUTH CENTRAL ELLIOTT... EASTERN MORGAN... NORTHWESTERN JOHNSON AND NORTHERN MAGOFFIN. AT 147 AM EDT...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WAS LOCATED NEAR FLORRESS...OR 6 MILES EAST OF WEST LIBERTY...MOVING SOUTHEAST AT 15 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...LOGVILLE AROUND 155 AM EDT...ORIENT AROUND 200 AM EDT...PLUTARCH AROUND 205 AM EDT... TELLA AROUND 210 AM EDT...AND EMMA AROUND 215 AM EDT. RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. GREIF
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 12:36 AM EDT | Severe Thunderstorm Warning | JKL | Elliott, Rowan | 39 min |
| Jul 21, 12:50 AM EDT | Areal Flood Advisory | JKL | Rowan | 3 hr |
| Jul 21, 5:42 AM EDT | Severe Thunderstorm Warning | JKL | Floyd, Johnson, Martin, Pike | 48 min |
| Jul 21, 5:48 AM EDT | Areal Flood Advisory | JKL | Floyd, Johnson, Martin | 5 hr |
| Jul 21, 5:56 AM EDT | Flash Flood Warning | JKL | Martin | 3 hr |
| Jul 21, 6:23 AM EDT | Severe Thunderstorm Warning | JKL | Floyd, Johnson, Magoffin | 52 min |
| Jul 21, 6:44 AM EDT | Areal Flood Advisory | JKL | Floyd | 3 hr |
| Jul 21, 7:07 AM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Knott, Magoffin | 38 min |
| Jul 21, 8:52 AM EDT | Flash Flood Warning | JKL | Clay, Leslie, Perry | 3 hr |
| Jul 21, 8:58 AM EDT | Areal Flood Warning | JKL | Martin | 3 hr |
| Jul 21, 9:19 AM EDT | Flash Flood Warning | JKL | Bell, Clay, Knox, Whitley | 3 hr |
| Jul 21, 10:43 AM EDT | Flash Flood Warning | JKL | McCreary, Whitley | 3 hr |
| Jul 21, 11:59 AM EDT | Areal Flood Warning | JKL | Martin | 6 hr |
Nearby
Excessive Heat Warnings in Kentucky, 2011Every excessive heat warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.